Maine, 2016Flood in Maine, February 17 to 18, 2016
February 17 to 18, 2016 · NWS GYX · 1 event in 1 county or zone
Temperatures in the 50s produced rapid snow melt and this combined with rainfall of around 1 inch causing the Kennebec River at Augusta to rise. This caused the formation of an ice jam and minor flooding with no damage reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures in the 50s produced rapid snow melt and this combined with rainfall of around 1 inch causing the Kennebec River at Augusta to rise. This caused the formation of an ice jam and minor flooding with no damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 17, 9:04 AM EST, 8 minutes earlier.
Area forecast discussion, Feb 17, 9:04 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
904 AM EST WED FEB 17 2016
.SYNOPSIS...
LOW PRESSURE OVER QUEBEC DRAGGED A COLD FRONT ACROSS THE AREA
EARLY THIS MORNING. BEHIND THE FRONT...WE'LL SEE LINGERING CLOUDS
ACROSS THE HIGHER TERRAIN WITH PARTLY SUNNY SKIES ELSEWHERE. HIGH
TEMPERATURES SHOULD BE SEVERAL DEGREES ABOVE AVERAGE FOR THE DATE.
ANOTHER COLD FRONT WILL CROSS THE REGION TONIGHT AND EARLY
THURSDAY ACCOMPANIED BY CLOUDS...WITH A FEW SNOW SHOWERS ACROSS
THE HIGHER TERRAIN. HIGH PRESSURE FOLLOWS THIS FRONT FOR LATE
THURSDAY AND FRIDAY. A FAST MOVING DISTURBANCE WILL CROSS THE AREA
ON SATURDAY.
&&
.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
UPDATE...
HAVE UPDATED THE GRIDS BASED ON CURRENT CONDITIONS AND MESOSCALE
MODEL DATA. CLOUDS WILL MAINLY BE CONFINED ACROSS WESTERN AREAS IN
WAKE OF THE PASSAGE OF A COLD FRONT EARLIER TODAY. EXPECT A
SECONDARY FRONT TO DEPOSIT SOME SNOW SHOWER ACTIVITY IN THE
MOUNTAINS TONIGHT.
HAVE CONVERTED SCAS TO SCAS FOR SEAS ONLY - SEE MARINE SECTION
BELOW.
PREV DISC...
600 AM...MINOR ESTF UPDATE TO REFLECT SATELLITE
TRENDS AND TO INGEST THE LATEST MESONET INTO NEAR TERM GRIDS. AN
SPS WAS ISSUED FOR THE MORNING COMMUTE TO ADDRESS BLACK ICE
CONCERNS.
PREV DISC...
AT 07Z...A 985 MILLIBAR LOW WAS NEAR THE GASPE PENINSULA WITH A
TRAILING COLD FRONT THROUGH EASTERN MAINE. ANOTHER COLD FRONT
EXTENDED FROM WESTERN QUEBEC THROUGH EASTERN ONTARIO PROVINCE
INTO THE UPPER GREAT LAKES. WITH UPPER TROUGH AXIS REMAINING TO
OUR WEST AND UPSLOPE FLOW...WE'LL SEE CLOUDS LINGER ACROSS THE
HIGHER TERRAIN. ELSEWHERE...WEAK DOWNSLOPE FLOW SHOULD PROVIDE A
PARTLY SUNNY DAY. COLDER AIR WILL GRADUALLY FILTER INTO THE AREA
TODAY...BUT NOT QUICK ENOUGH TO PREVENT DAYTIME HIGHS FROM
REACHING SEVERAL DEGREES ABOVE AVERAGE FOR THE DATE.
&&
.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 PM THURSDAY/...
THE NEXT COLD FRONT WILL DROP SLOWLY SOUTHEAST ACROSS THE REGION
TONIGHT AND THURSDAY MORNING. IT'LL BRING A FEW CLOUDS...ALONG
WITH SCATTERED SNOW SHOWERS FOR THE HIGHER TERRAIN WHERE A QUICK
INCH OR SO OF ACCUMULATION WILL BE POSSIBLE. LOWS TONIGHT WILL
RANGE FROM TEENS IN THE MOUNTAINS TO THE 20S ELSEWHERE. ON
THURSDAY THE COLD FRONT GRADUALLY PRESSES OFFSHORE ALONG WITH THE
UPPER TROUGH. WE'LL SEE DECREASING CLOUDS FROM WEST TO EAST AS A
RIDGE OF HIGH PRESSURE AND DRIER AIR GRADUALLY BUILDS INTO NEW
ENGLAND FROM THE EASTERN GREAT LAKES. HIGH TEMPERATURES TOMORROW
WILL BE CLOSE TO AVERAGE FOR THE DATE AS COLDER AIR FILTERS IN
THE AREA BEHIND THE DEPARTING COLD FRONT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH IMPACT WX: NONE EXPECTED.
HEMISPHERIC 500MB PATTERN GOES INTO INTO ITS RECYCLE OUT OF AND
BACK INTO A +PNA PATTERN DURING THE EXTENDED PERIOD...A SIMILAR
CYCLE TO WHAT WE HAVE SEEN DURING JAN AND FEB. THIS WILL LEAD TO
LOWER AMPLITUDE PATTER WITH SHORTER WAVES MOVING THROUGH WITH
CHANGEABLE CONDITIONS THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.
ONE RESULT WILL BE TO KEEP THE POLAR VORTEX INSIDE THE ARCTIC
CIRCLE...AND THIS WILL KEEP TEMPS RUNNING NORMAL TO ABOVE.
SENSIBLE WX WILL START OUT DRY AND MILD THU NIGHT INTO FRI AS
SHORT WAVE RIDGE BUILDS INTO THE AREA BRIEFLY. THIS WILL BE
FOLLOWED BY A SHORT WAVE THAT MOVES ACROSS THE REGION FRI NIGHT
INTO SAT. SFC LOW AND BEST DYNAMICS STAY N OF THE INTL BORDER...SO
QPF NOT ALL THAT IMPRESSIVE BUT COULD STILL GIVE A FEW INCHES OF
SNOW IN THE MTNS WITH LIGHTER AMTS TOWARD THE COAST. IT'LL BE
WARM ENOUGH ON SAT FOR ANY REMAINING SNOW TO TURN TO RAIN IN ALL
BUT THE MTNS AS WELL. SHOULD NOT HAVE TO WORRY ABOUT FZRA OR PL
WITH THIS SYSTEM AS BOUNDARY LYR TEMPS WILL BE WARMING AS THE AIR
LOFT WARMS AS WELL. MAINLY ZONAL TO SW FLOW TAKES OVER FOR THE
SUN-TUE TIMEFRAME, ALTHOUGH THE THE GFS DEVELOPS A STRONGER WAVE
WHICH COULD BRING SOME PRECIP IN SUN NIGHT OR MON. THE EURO KEEPS
THINGS DRY AND HAVE SKEWED THE FORECAST IN THAT DIRECTION...AS THE
00Z GEFS SHOWS A WEAKER SYSTEM THAN THE OP RUN DOES SUN NIGHT AND
MON. A SYSTEM OF GREATER CONSEQUENCE LOOKS TO BE POSSIBLE FOR THE
MIDDLE OF NEXT WEEK...PROBABLY SNOW TO RAIN AGAIN BASED ON CURRENT
MODEL RUNS. ITS STILL A WEEK OUT SO STAY TUNED.
TEMPS THROUGH THE PERIOD LOOK TO BE MAINLY ABOVE NORMAL. FRIDAY
WILL BE THE COLDEST DAY WITH TEMPS IN THE MID 20S TO MID
30S...WHILE SAT-TUE WILL SEE HIGHS GENERALLY IN THE 30S IN THE
MTNS TO THE LOW TO MID 40S IN THE SOUTH. OVERNIGHT LIGHTS WILL
GENERALLY RANGE FROM THE UPPER TEENS N...TO THE MID TO UPPER 20S
S.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 00Z FRI/...VFR EXPECTED...WITH SCT MVFR PSB
IN MTN -SHSN BTW 03Z - 11Z THU.
LONG TERM...WILL SEE SOME IFR CONDITIONS IN THE MTNS FRI NIGHT
INTO SAT...WITH POSSIBLE MVFR OR IFR ALONG THE COAST. OTHERWISE
EXPECT VFR.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY/...HAVE CONVERTED SCAS TO HEADLINE
FOR SEAS. WAVES RUNNING 9 TO 14 FEET OVER THE OPEN WATERS...WHICH
WILL GRADUALLY SUBSIDE TO 5 TO 9 FEET OVERNIGHT AND THURSDAY. IN
THE BAYS...SEAS NEAR 5 FEET WILL CONTINUE TO SUBSIDE BELOW SCA
THRESHOLDS.
LONG TERM...SCA WINDS AND SEAS POSSIBLE THU NIGHT IN NW
FLOW...WITH ANOTHER ROUND OF SCA WINDS POSSIBLE LATE FRI NIGHT AND
SAT IN SW FLOW.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EST
THURSDAY FOR ANZ150-152-154.
&&
JCHazardous weather outlook, Feb 17, 3:14 AM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
314 AM EST WED FEB 17 2016
MEZ007>009-012>014-018>028-NHZ001>015-181100-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
314 AM EST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW INCHES OF SNOW IS POSSIBLE...ESPECIALLY IN THE
MOUNTAINS...FRIDAY NIGHT INTO SATURDAY MORNING. ANY SNOW SHOULD
CHANGE TO RAIN EARLY SATURDAY OUTSIDE OF THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-181100-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
314 AM EST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 17, 5:13 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 AM EST WED FEB 17 2016
MEZ007>009-012>014-018>028-NHZ001>015-171400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...FARMINGTON...
WILTON...MADISON...SKOWHEGAN...PITTSFIELD...SANFORD...BERWICK...
NORTH WINDHAM...GORHAM...BRIDGTON...LEWISTON...AUBURN...
LIVERMORE FALLS...AUGUSTA...WATERVILLE...WINTERPORT...UNITY...
BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND...
SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...BOOTHBAY HARBOR...
WISCASSET...WALDOBORO...CAMDEN...ROCKLAND...THOMASTON...BELFAST...
LINCOLNVILLE...COLEBROOK...BERLIN...LANCASTER...LITTLETON...
NORTH CONWAY...LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...
OSSIPEE...CLAREMONT...NEWPORT...CHARLESTOWN...CONCORD...
HOOKSETT...LACONIA...MEREDITH...ROCHESTER...DOVER...JAFFREY...
KEENE...MANCHESTER...NASHUA...SALEM...DERRY...EXETER...
PORTSMOUTH...HAMPTON...PETERBOROUGH...WEARE
513 AM EST WED FEB 17 2016
...PATCHY BLACK ICE POSSIBLE DURING THE MORNING COMMUTE...
WITH TEMPERATURES FALLING TO NEAR FREEZING EARLY THIS MORNING...
POCKETS OF BLACK ICE MAY FORM ON UNTREATED ROADWAYS AND SIDEWALKS.
MOTORISTS SHOULD USE CAUTION AND SLOW DOWN DURING THE MORNING COMMUTE.
SCHWIBS
Local storm report, Feb 17, 8:47 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
847 AM EST WED FEB 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM NON-TSTM WND GST 7 SE CAPE ELIZABETH 43.50N 70.10W
02/16/2016 M54 MPH ANZ154 ME BUOY
BUOY STATION 7 ESE CAPE ELIZABETH /44007/
0628 PM NON-TSTM WND GST 3 SE SOUTH BRISTOL 43.84N 69.51W
02/16/2016 M52 MPH LINCOLN ME MESONET
MESONET STATION 3 ESE SOUTH BRISTOL /D1920/
0930 AM NON-TSTM WND GST 2 ENE GOSHEN 43.31N 72.11W
02/16/2016 M52 MPH SULLIVAN NH MESONET
MESONET STATION 2 ENE GOSHEN /E0395/
0932 PM NON-TSTM WND GST 3 ENE GILFORD 43.56N 71.35W
02/16/2016 M50 MPH BELKNAP NH MESONET
MESONET STATION 2 E GILFORD /D3310/
&&
NWS GRAY ME
IRIS SYSTEMFlood, Kennebec
- When
- February 17, 9:12 AM EST to February 18, 7:42 AM EST
- Where
- Kennebec County, 1.14 mi W of Augusta to 1.01 mi WSW of Augusta
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 44.318, -69.773
Snow melt and around an inch of rainfall produced an ice jam on the Kennebec River at Augusta, (flood stage 12.0 ft) resulting in minor flooding and a crest of 14.35 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, February 17 to 18, 2016$485,000 · 98 kt wind · 10 events
- Heavy Snow and Strong Wind in California, February 17 to 18, 2016$370,000 · 8 events
- Avalanche and Heavy Snow in California, February 17 to 18, 2016$100,000 · 5 events
- High Wind in Nevada, February 17 to 18, 2016$2,000 · 62 kt wind · 5 events
- Winter Storm in Wyoming, February 17 to 18, 20165 events
- High Wind in Oregon, February 17, 201669 kt wind · 3 events
- Heavy Snow and High Wind in Nevada, February 17 to 18, 20163 events
- High Wind in California, February 17, 201657 kt wind · 2 events
- Heavy Snow in Idaho, February 17 to 19, 20162 events
- High Wind and Strong Wind in Nevada, February 17 to 18, 2016$2,000 · 57 kt wind · 2 events
- High Wind in New Mexico, February 17 to 19, 201657 kt wind · 2 events
- High Wind in California, February 17, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618966.